Many prescription and nonprescription medicines, including
some that you put directly on the skin, may cause blisters. A few examples
anti-inflammatory drugs (NSAIDs), such as ibuprofen (for example, Advil or
Motrin), naproxen (for example, Aleve), or piroxicam (for example, Feldene).
Medicines you put on your skin
(topical medicines), such as Neosporin or benzocaine (for example, Anbesol,
Hurricaine, or Orajel), and ethylenediamine, which is used in some topical
If the blisters are only mildly annoying and other symptoms
are not present, stopping the use of the medicine or ointment may be all that
is needed. Call your doctor. He or she may be able to prescribe another
medicine for you.
Blisters that occur with other signs of illness
(such as fever, chills, nausea, vomiting, or diarrhea), may mean a more serious
problem, such as
Stevens-Johnson syndrome. Talk with your doctor if a
medicine may have caused blisters and you have other signs of illness.
If you think your blisters may be caused by a medicine:
Call the doctor who prescribed the medicine to
find our whether you should stop taking the medicine or take a different one.
An appointment may not be needed.
If you are taking a medicine
that was not prescribed by a doctor, stop taking it. Call your doctor if you
feel you need to keep taking the medicine or if you need help to control your
symptoms after you stop taking the medicine.
ByHealthwise Staff Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
PeaceHealth endeavors to provide comprehensive health care information, however some topics in this database describe services and procedures not offered by our providers or within our facilities because they do not comply with, nor are they condoned by, the ethics policies of our organization.